Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS Raleigh, NC

May 12, 2001Johnston County, Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 12, 2001, 5:12 PM EDT for Johnston County, Wayne County, North Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2001, 5:12 PM EDT (21:12 UTC)
Expired
May 12, 2001, 5:45 PM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Johnston County, NC, Wayne County, NC

What was reported inside it

TimeReportWhereRemark
May 12, 5:30 PM EDTThunderstorm Wind 50 ESmithfield, NCA mobile home was blown over onto its side.
May 12, 5:50 PM EDTHail 0.75Nahunta, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 122113
SVRRAH
NCC101-191-122145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JOHNSTON COUNTY IN NORTH CAROLINA
  NORTHERN WAYNE COUNTY IN NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 11 MILES WEST OF FREMONT...OR ABOUT 10 
MILES   EAST OF SMITHFIELD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FREMONT...GOLDSBORO AT 525 PM EDT
   

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.


!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 12, 3:15 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT SAT MAY 12 2001

.SHORT-TERM...SCT SHWRS/TSTMS IN UNSTABLE AIR AHEAD NEAR LEE TROF WIND SHIFT
LINE ARE MVG EASTWARD. POTENTIAL FOR SMALL HAIL. HIGHEST VILS THUS FAR TO 40.
ONLY ONE REPORT OF VERY SMALL HAIL. BEST UNSTABLE AIR IS IN EASTERN CWA EAST OF
RDU. STORMS MAY INTENSIFY THROUGH THE EASTERN CWA. SLIGHT CHC POPS LEFT IN WRN
CWA FOR EARLY THIS EVE AND CHC POPS FOR THE EVE IN ERN CWA.

COOLER AND DRIER AIR BUILDS INTO AREA OVERNIGHT. NW FLOW ALOFT AGAIN DOMINATES
AS SURFACE HIGH PRESSURE IN OHIO VLY SLOWLY MOVES EASTWARD. TRANQUIL WEATHER
SUN THROUGH MON WITH COOLEST TEMPS EXPECTED EARLY MON MORNING.
1
.LONG-TERM...NEXT CHC OF RAIN IS IN THE EXTENDED FOR TUES WHEN AS ANOTHER
SURFACE COLD FRONT MOVES INTO THE AREA FROM THE NORTHWEST.

.RAH...NONE.

KK

In the hours before

Local storm report, May 12, 4:41 PM EDT, 31 minutes before
ZCZC RDULSRRAH 000
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
441 PM EDT SAT MAY 12 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    MORRISVILLE               NC   .75 INCH HAIL
05/12/01   WAKE                           REPORTED BY THE RDU INTL
                                          AIRPORT TOWER

0400 PM    MORRISVILLE               NC   .75 INCH HAIL
05/12/01   WAKE                           REPORT NEAR RDU INTL
                                          AIRPORT

0420 PM    KNIGHTDALE                NC   1 INCH HAIL
05/12/01   WAKE                           REPORTED BY SPOTTER

0430 PM    BUNN                      NC   .5 INCH HAIL
05/12/01   FRANKLIN
Local storm report, May 12, 4:44 PM EDT, 28 minutes before
ZCZC RDULSRRAH 000
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
444 PM EDT SAT MAY 12 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    MORRISVILLE               NC   .75 INCH HAIL
05/12/01   WAKE                           REPORT NEAR RDU INTL
                                          AIRPORT

0443 PM    WADE                      NC   .75 INCH HAIL
05/12/01   CUMBERLAND                     REPORTED BY DISPATCHERS
                                          WIFE
Local storm report, May 12, 5:06 PM EDT, 6 minutes before
ZCZC RDULSRRAH 000
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
506 PM EDT SAT MAY 12 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMA>RKS...
           ....COUNTY LOCATION....

0445 PM    BUNN                      NC   1.75 INCH HAIL
05/12/01   FRANKLIN                       REPORTED BY FRANKLIN
                                          COUNTY 911.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:57 PM EDTSevere Thunderstorm WarningRAHGranville, Wake33 min
May 12, 4:05 PM EDTSevere Thunderstorm WarningRAHHarnett25 min
May 12, 4:09 PM EDTSevere Thunderstorm WarningRAHWake36 min
May 12, 4:25 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash35 min
May 12, 4:32 PM EDTSevere Thunderstorm WarningRAHJohnston28 min
May 12, 4:44 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson31 min
May 12, 5:36 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax24 min
May 12, 5:41 PM EDTSevere Thunderstorm WarningRAHWayne19 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.